Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS Goodland, KS

August 11, 2002Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 11, 2002, 7:28 PM CDT for Thomas County, Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 7:28 PM CDT (00:28 UTC)
Expired
Aug 11, 2002, 8:30 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Thomas County, KS

The radar

The Goodland radar (KGLD), 57 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:39 PM CDTHail 1Colby, KS
Aug 11, 7:44 PM CDTHail 0.75Colby, KS
Aug 11, 7:50 PM CDTHail 0.75Colby, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5021 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS53 KGLD 120028
SVRGLD
KSC193-120130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 830 PM CDT

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF COLBY...MOVING EAST AT    
  5 MPH. ANOTHER SEVERE STORM WAS 13 MILES SOUTH OF COLBY...MOVING   
  EAST AT 5 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  COLBY AT 735 PM CDT
  MINGO AT 810 PM CDT
  GEM...HALFORD AT 830 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...LEVANT.

THESE STORMS HAVE A HISTORY OF PRODUCING DIME TO NICKEL SIZE HAIL.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

&&

LAT...LON 3951 10120 3914 10125 3915 10075 3955 10076

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:25 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 11, 2:25 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT SUN AUG 11 2002

FORECAST CHALLENGES INCLUDE RAIN CHANCES THROUGH MONDAY NIGHT...AND
TEMPERATURES.

TONIGHT...WILL TSTMS DEVELOP THIS EVENING ALONG A DRYLINE EXTENDING
ACROSS FAR ERN CO BUT WITH WEAK CONVERGENCE ALONG IT? MID LEVEL
TEMPERATURES/CAPPING WILL BE MODERATE BUT MID LEVEL MOISTURE MAXIMUM
WILL EXTEND FROM SERN CO THRU NWRN KS THIS EVENING WHILE A COLD POOL
ALOFT MOVES OVERHEAD. WILL INCLUDE SLIGHT CHANCE FOR EVENING TSTMS
WITH POTENTIAL BUOYANT ENERGY. MID LEVEL MOISTURE DECREASES AFTER
06Z AS FLOW ALOFT BECOMES SWLY. COLD FRONT ENTERS THE NRN ZONES
AROUND 12Z.

MONDAY...COLD FRONT RAPIDLY MOVES FROM OUR NRN ZONES AT 12Z SOUTH OF
THE FORECAST AREA BY 18Z. WITH LOW LEVEL WINDS BECOMING SWLY AHEAD
OF THE FRONT...EXPECT DEEPEST MOISTURE TO REMAIN ONLY ACROSS THE
SERN ZONES AND WILL GO WITH A SLIGHT CHANCE TSTMS THERE IN THE
MORNING. THICKNESS PACKING/PRESSURE GRADIENT/STRONG COLD AIR
ADVECTION SUPPORTS 20-30 MPH WINDS. IN FACT...850 MB TEMPERATURES
DROP 5C FROM 12Z-00Z. FOR HIGHS...HAVE COMPROMISED BETWEEN NGM/AVN
MOS.

MONDAY NIGHT...S/WV TROF/DEEPENING MOISTURE/UPWARD VERTICAL MOTION
WILL PRODUCE A CHANCE OF SHOWERS...WITH GREATEST CHANCES ACROSS THE
SRN ZONES. GUIDANCE TEMPERATURES/POPS LOOK GOOD.

TUESDAY...S/WV TROF AXIS MOVES THRU IN THE MORNING WITH
SUBSIDENCE/DRYING ON BOTH ETA/AVN...SO WILL GO WITH A DRY
FORECAST...IN CONTRAST TO THE NGM/AVN POPS. GUIDANCE HIGHS LOOK TOO
COOL BASED ON FORECAST 850 MB TEMPERATURES.

WEDNESDAY...EXPECT A DRY DAY WITH A WARMING TREND UNDER NWLY FLOW
ALOFT AND RETURN SLY LOW LEVEL WINDS. HIGHS BACK INTO THE 80S AS 850
MB TEMPERATURES WARM INTO THE MID 20S CELSIUS.

THURSDAY-SUNDAY...WLY FLOW ALOFT/LIMITED MOISTURE/LACK OF BOUNDARIES
OR FORCING...SO WILL KEEP IT DRY. MRF MOS GUIDANCE HIGHS LOOK TOO
COOL BASED ON FORECAST 850 MB TEMPERATURES/MEAN RELATIVE HUMIDITY
PROGS.

.GLD...NONE.

RUBIN

In the hours before

Special weather statement, Aug 11, 6:07 PM CDT, 1 hour 21 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-120500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT SUN AUG 11 2002

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA UNTIL 10 PM MDT (11 PM CDT)...

COUNTIES INCLUDED IN THE WATCH AREA IN SOUTHWEST NEBRASKA INCLUDE
DUNDY...HITCHCOCK...AND RED WILLOW...AND IN NORTHWEST KANSAS THEY
INCLUDE CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...
SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA.
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG AND EAST OF A LINE FROM
BENKELMAN NEBRASKA TO TRIBUNE KANSAS...AND MOVING EAST NORTHEAST AT
15 MPH. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING
WINDS OF UP TO 70 MPH ...HAIL UP TO GOLFBALL SIZE...AND DEADLY
LIGHTNING.
Local storm report, Aug 11, 7:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT SUN AUG 11 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    LEOTI                     KS   .75 INCH HAIL
08/11/02   WICHITA                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 11, 7:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT SUN AUG 11 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    15 NE MC DONALD           KS   .75 INCH HAIL
08/11/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 11, 7:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT SUN AUG 11 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    COLBY                     KS   1 INCH HAIL
08/11/02   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 11, 7:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT SUN AUG 11 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0611 PM    COLBY                     KS   .75 INCH HAIL
08/11/02   THOMAS                         REPORTED BY STORM
                                          SPOTTER.HAIL COVERS                                                GROUND
Local storm report, Aug 11, 7:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT SUN AUG 11 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    COLBY                     KS   1 INCH HAIL
08/11/02   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:30 PM CDTSevere Thunderstorm WarningGLDWichita60 min
Aug 11, 7:34 PM CDTSevere Thunderstorm WarningGLDRawlins56 min
Aug 11, 7:36 PM CDTSevere Thunderstorm WarningGLDLogan54 min
Aug 11, 8:03 PM CDTFlash Flood WarningGLDThomas3 hr
Aug 11, 8:16 PM CDTTornado WarningGLDLogan44 min
Aug 11, 8:26 PM CDTSevere Thunderstorm WarningGLDGove64 min
Aug 11, 8:30 PM CDTSevere Thunderstorm WarningGLDRawlins60 min
Aug 11, 8:59 PM CDTSevere Thunderstorm WarningGLDLogan61 min
Aug 11, 9:13 PM CDTTornado WarningGLDRawlins47 min
Aug 11, 9:17 PM CDTTornado WarningGLDLogan43 min
Aug 11, 9:36 PM CDTSevere Thunderstorm WarningGLDGove39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.